Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 15, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 15, 2021, 4:17 PM MDT for Las Animas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 4:17 PM MDT (22:17 UTC)
Expired
Jun 15, 2021, 5:00 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS85 KPUB 152217
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jun 15 2021
 
COZ088-094-152300-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
417 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Trinchera, or 28 miles north of Des Moines, moving
south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera. 

LAT...LON 3724 10399 3720 10377 3700 10373 3700 10408
TIME...MOT...LOC 2217Z 019DEG 8KT 3717 10391 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 15, 3:25 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 15, 3:25 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
325 PM MDT Tue Jun 15 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 251 PM MDT Tue Jun 15 2021

Currently...

Thunderstorms have been popping up over the mountains just west of
the I-25 corridor. A few have drifted fairly close to Colorado
Springs, but no reports of severe winds or hail as of 230PM. Storm
motion is very slow, and several storms have formed near the Junkins
and Spring burn scars, which are being monitored closely for any
flash-flood concerns.

Today and Wednesday...

The upper-high will persist over our area through tomorrow, bringing
with it continued hot temperatures during the day across the entire
area. Highs both days will approach or break records in several
areas, climbing into the mid-90s over the valleys and into the low
100s over the eastern plains.

Isolated thunderstorms are expected over the mountains the rest of
this afternoon. While CAPE and shear don't look quite as plentiful
as yesterday, and despite the lack of synoptic forcing, the ample
daytime heating over the area and orographic lift has allowed some
storms to pop up over the mountains already, drifting very slowly to
the south before dissipating. Due to the slow, disorganized storm
motions, burn scar areas will have to be monitored closely, but
overall the threat for flash flooding is fairly low, and the main
concern with these storms will be gusty outflow winds. With a decent
amount of moisture in place under the ridge, more isolated to
scattered storms will also be possible Wednesday afternoon over the
mountains, possibly being slightly more widespread than today. Any
convection is expected to wane around nightfall, and between winds
being generally light and fuels still on the green side, there are
no fire weather concerns for the short-term at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 251 PM MDT Tue Jun 15 2021

Gradual moistening within the upper high will keep isolated high
based afternoon and evening thunderstorms in the forecast in and
near the mountains each day. Meanwhile, temperatures will be
flirting or breaking record highs through Thursday with lower 100
degree readings across the lower Arkansas River. Thursday looks to
be the warmest day. Humidity values will be below critical fire
weather thresholds each day, but winds look to stay on the light
side except in local areas for brief periods. Green up is still
in full force for all fire zones except 225 (the Wets and Sangre
De Cristo mountains) though with temperatures heating up, finer
vegetation may cure more quickly, and this will continue to be
monitored closely.

A cold front is still progged by long range models to move through
southeast Colorado on Friday. Moisture return behind the front is
a little slower than previous runs had indicated but still
sufficient for an uptick in thunderstorm coverage. Moisture return
may be a bit better for Saturday and will need to watch both of
these days for potential strong to severe thunderstorms depending
on moisture return and CAPE. Temperatures will cool down for
Friday through the weekend though models are not as cool initially
behind the first front. A reinforcing cold front comes down on
Monday which brings a stronger cool down and upslope flow into
the mountains. It remains to be seen how much moisture and
instability will come in behind this front with the potential for
the plains to remain too cool an capped. Southeast mountains
should see another uptick in thunderstorm chances into Monday. All
this may bring another elevated risk for burn scar flash flooding
depending on how these details pan out.  -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 251 PM MDT Tue Jun 15 2021

VFR conditions are expected over KALS, KCOS, and KPUB over the next
24 hours. There is the potential for some isolated thunderstorms
this afternoon, but they should stay mostly confined to the
mountains. Some potential for an isolated storm or two to develop
near COS, though confidence is low for this possibility at this
time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jun 15, 11:34 AM MDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Tue Jun 15 2021

COZ058>089-093>099-161745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Tue Jun 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected to develop mainly
over and near the mountains this afternoon. The main threats from
these storms will be lightning and gusty outflow winds up to 50
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday and Thursday, isolated to scattered afternoon and
evening thunderstorms will develop mainly over and near the
mountains. The main threats from these storms will be lightning
and gusty winds. Starting Friday, the potential for thunderstorms
over the plains increases. There is a possibility that some of
the storms will be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

GARBEROGLIO/31

In the hours before

Special weather statement, Jun 15, 1:54 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
154 PM MDT Tue Jun 15 2021

COZ077>079-083-086-152030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
154 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT...
NORTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES UNTIL 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Florence, or 13 miles northwest of Junkins Burn
Scar, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wetmore.

LAT...LON 3832 10535 3837 10521 3823 10502 3812 10530
TIME...MOT...LOC 1953Z 337DEG 8KT 3829 10526

MG
Special weather statement, Jun 15, 1:55 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
155 PM MDT Tue Jun 15 2021

COZ079-080-086-152030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountains above 10000 Ft CO-
155 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...EAST
CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Junkins Burn Scar. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southeastern Junkins Burn Scar, San Isabel and Beulah.

LAT...LON 3806 10523 3813 10508 3804 10490 3793 10513
TIME...MOT...LOC 1955Z 318DEG 4KT 3805 10511

MG
Special weather statement, Jun 15, 2:38 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT Tue Jun 15 2021

COZ081-082-084-085-152115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
238 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 15 miles west of Colorado Springs. This storm was nearly
stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Manitou Springs, Green Mountain Falls, Divide, Pikes Peak, Crystola,
Chipita Park and Cascade.

LAT...LON 3885 10519 3897 10515 3895 10489 3878 10498
TIME...MOT...LOC 2038Z 271DEG 2KT 3891 10509

MG
Special weather statement, Jun 15, 2:42 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
242 PM MDT Tue Jun 15 2021

COZ072-074-075-087-152115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
242 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...EAST
CENTRAL COSTILLA AND WESTERN LAS ANIMAS COUNTIES UNTIL 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Spring Burn Scar south of Highway 160 in Huerfano
county, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Indian
Creek on the southeastern Spring Burn Scar, Spring Burn Scar south of
Highway 160 in Huerfano county, Cuchara and Cuchara Pass.

LAT...LON 3752 10526 3756 10516 3735 10492 3726 10519
TIME...MOT...LOC 2041Z 331DEG 11KT 3748 10517

MG
Special weather statement, Jun 15, 2:43 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
243 PM MDT Tue Jun 15 2021

COZ079-080-083-086-152115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
243 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...
NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 315 PM
MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Junkins Burn Scar, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Junkins Burn Scar and Beulah.

LAT...LON 3819 10527 3822 10508 3808 10493 3798 10516
TIME...MOT...LOC 2043Z 325DEG 7KT 3815 10516

MG
Special weather statement, Jun 15, 4:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jun 15 2021

COZ088-094-152300-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
417 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Trinchera, or 28 miles north of Des Moines, moving
south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

LAT...LON 3724 10399 3720 10377 3700 10373 3700 10408
TIME...MOT...LOC 2217Z 019DEG 8KT 3717 10391

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:40 AM MDTSpecial Weather StatementPUBCuster35 min
Jun 15, 12:51 PM MDTSpecial Weather StatementPUBFremont24 min
Jun 15, 1:00 PM MDTSpecial Weather StatementPUBTeller45 min
Jun 15, 1:41 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jun 15, 1:54 PM MDTSpecial Weather StatementPUBCuster36 min
Jun 15, 1:55 PM MDTSpecial Weather StatementPUBCuster35 min
Jun 15, 2:38 PM MDTSpecial Weather StatementPUBTeller37 min
Jun 15, 2:42 PM MDTSpecial Weather StatementPUBHuerfano33 min
Jun 15, 2:43 PM MDTSpecial Weather StatementPUBCuster32 min
Jun 15, 3:22 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano112 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.